|PLEASE HELP ME WITH THIS!
Feb 8, 2003
Dear Doc. I'll try to be concise: I am a 25 year old man and I've been on HAART for the last 5 years. My ARV therapy includes Zidovudine, Lamivudine, and Nevirapine. Fortunately my health is fine but I've got this thing on my belly, it always looks distended and swollen all over my stomach. I've heard that is called abdominal lipodystropy or also lipomatosis. This is bothering me A LOT since my job is closely connected to the outlook and physical image. I've tried everything Ive been working out for hours in the last months everyday, doing strong aerobic exercises, lifting weights and swimming, and although my both B.M.I and weight are ok, I can't get rid of that damned fat! My body has absolutely changed! I've been tested for GTT and I have no insulin resistance Besides that, my hepatic funcion is normal. Last month I started taking Nandrolone and Testosterone since I've heard that they could help on this. But up to now I've not seen any change. I also started taking aminoacids supplementation because I am on a diet.
Finally I am considering liposupction, but some partners have told me that month from now I will get the same fat again. Considering the data I've mentioned: What can you comment about it? I'd really appreciate your feedback because I believe you are experts on this field. I am very down because I feel that no matter what I do I am losing control over my body. What alternatives should I follow to recover my body harmony. Best regards. L.F
Response from Ms. Fields-Gardner
Dear L.F., The thing on your belly you describe is likely to be that type of fat that builds inside the abdomen rather than just under the skin, one of the types of "lipodystrophy" changes that many people are experiencing. This type of fat is not the kind that can be liposuctioned with any degree of safety.
You also mention that your liver tests are fine, but just in case, make sure to confirm with your physician that water accumulation in the belly (called ascites) is definitely not a factor.
There are a combination of factors that contribute to these changes including long-term HIV infection, weight gain (though if your BMI has been stable throughout this time, it may be less of an issue), family history of diabetes and insulin resistance, and others. While your test did not show insulin resistance, you should ask your physician to make sure that they were testing for that and not just diabetes in doing your glucose tolerance test (GTT). Check with your doctor to be sure that insulin resistance and not just blood sugar levels was tested. Insulin resistance is quite likely because long-term infection can lead to a low grade problem (or sometimes an obvious and significant problem) with insulin resistance. Your successful use of medications may also play a role.
You should continue a good exercise program. You can check with a physical therapist or certified personal trainer who has experience in dealing with such issues to make sure that your program is targeted to achieve your goals.
As for diet, the supplementation of amino acids may not be addressing your concerns. To make sure your diet is appropriate to enhance your work on maintaining a good body shape, talk with an HIV-savvy dietitian.
Once the problem occurs, it is often harder to deal with and it is quite difficult to prove that you have prevented it from getting worse through using diet, exercise, and testosterone therapy (even if it really has done some good).
I would also suggest that you keep track of your measures. You can have a dietitian who is trained in "anthropometry" take these and keep track and you can also measure yourself (see link to download instructions). In keeping close track, you can find changes earlier than you might be able to see them in the mirror. If the changes are in the direction you want to go, it will probably motivate you. If they aren't, then you have some information to share with your team in planning for treatment.
Treatment for this problem is not well established. Some clinicians have suggested normalizing sex hormones, using anabolic steroid therapy, using oral antidiabetic therapy, using low-dose growth hormone therapy, arranging your diet to limit the problems of insulin resistance, and exercising to address both insulin resistance and fat metabolism. Your personal risk factor profile should be evaluated and your chosen treatments should be matched and monitored.
Best wishes in the work ahead!
- Pain In Urethra After Inverted Condom Worried I Have
- Painful Urination After Vaginal Sex Condom Broke Worried I Have HIV
- Sore On Mouth After Handjob Worried I Have HIV
- Thrush After Kissing Stripper Worried I Have HIV
- Tingling In Feet After Touching Open Wound Worried I Have HIV
- Tingling In Fingers After Receiving Oral Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.